4 ms·
FWIW, severe vitamin A deficiency does harm eyesight. But past a certain healthy level it doesn’t help.
by gshdg 7y ago
FWIW, severe vitamin A deficiency does harm eyesight. But past a certain healthy level it doesn’t help.
- GuB-42 7y agoSame idea for vitamin C. Vitamin C deficiency cause fatigue but eating large doses of vitamin C won't help you stay awake. In fact, it is unlikely to do anything at all, you will just piss all the excess off.
- praptak 7y agoI believe it's still being prescribed for common cold, by similar logic w.r.t. the immune system. The actual benefit is weak, unless you're a marathon runner or a soldier on subarctic exercise: https://www.ncbi.nlm.nih.gov/pubmed/23440782 https://www.ncbi.nlm.nih.gov/pubmed/23440782
- merpnderp 7y agoI've found that taking 3-5000mg/day for the first 2-3 days I have a cold seem to make them far less severe; just a running nose instead of full on sinus closure. I don't know about shortening the duration, as colds only usually last 3-5 days. >Regular supplementation trials have shown that vitamin C reduces the duration of colds, but this was not replicated in the few therapeutic trials that have been carried out. Nevertheless, given the consistent effect of vitamin C on the duration and severity of colds in the regular supplementation studies, and the low cost and safety, it may be worthwhile for common cold patients to test on an individual basis whether therapeutic vitamin C is beneficial for them."
- openasocket 7y agoVitamin A is actually worse because it is fat soluble, not water soluble like Vitamin C. If you consume too much Vitamin A, you don't pee it out, it gets stored in your fat cells. And because it stays in your system it can build up to toxic levels and you get hypervitaminosis. Fun fact, there's a drug to treat severe acne called Accutane (isotretinoin). It's really for the severe cases of acne, because there are a ton of side effects (see https://en.wikipedia.org/wiki/Isotretinoin#Adverse_effects https://en.wikipedia.org/wiki/Isotretinoin#Adverse_effects ) and if you get pregnant while on it there will be severe birth defects. Anyway, this drug is a retinoid, which means it is essentially just large doses of vitamin A.
- Mordisquitos 7y ago> Vitamin A is actually worse because it is fat soluble, not water soluble like Vitamin C. If you consume too much Vitamin A, you don't pee it out, it gets stored in your fat cells. And because it stays in your system it can build up to toxic levels and you get hypervitaminosis. However, that is only the case for the retinol form of Vitamin A, found mostly in animal sources (and in infamously toxic amounts in polar bear liver). The "Vitamin A" in carrots is actually in the form of beta-Carotene, which is technically Provitamin A – the body uses beta-Carotene as a precursor to make retinol as needed. Fortunately, the body will never convert more beta-Carotene to retinol than needed, so you will never suffer from hypervitaminosis A from eating too many carrots. On the other hand, you might literally (and otherwise harmlessly) turn orange: https://en.wikipedia.org/wiki/Carotenosis https://en.wikipedia.org/wiki/Carotenosis
- cr0sh 7y ago> If you consume too much Vitamin A, you don't pee it out, it gets stored in your fat cells. And because it stays in your system it can build up to toxic levels and you get hypervitaminosis. Not long back I heard about this happening to a small child. Apparently, he and his mother had immigrated to the United States from - IIRC - a former Eastern European country. She didn't speak english, and wasn't familiar with certain customs and such here, so when one day they went inside a CVS or Walgreens, when her son asked her for some gummy candies, she purchased a bottle of such for him. Well - you can see where this is going. The woman had no idea that such candy here in the US wasn't sold in bottles, and that what she had purchased was gummy vitamins. Her son ended up eating the whole bottle. Over a couple of weeks or so, she ended up getting him multiple bottles which he ate, until he became sick and she took him to the hospital. From what I recall, the doctors treating him weren't sure what was happening, because they had never seen the symptoms or such - but ultimately they figured out what happened, and treated him for hypervitaminosis. He survived and is supposedly ok condition today. Sadly I can't find the original article I read, but it was over a year ago, IIRC. My details may be wrong, but the overall gist isn't from what I recall: That a new immigrant mother to the US, who didn't speak or understand English, purchased what she thought was candy for her child and it turned out to be vitamins which caused an overdose where she had to take him to the hospital.
- TimTheTinker 7y ago> In fact, it is unlikely to do anything at all Excess vitamin C breaks down L-tyrosine, which could contribute to thyroid and/or neurological issues in individuals with L-tyrosine deficiency (L-tyrosine is a precursor to thyroid hormone and L-dopa which is the primary building block of dopamine). Disclaimer: I'm not a doctor.
- logfromblammo 7y agoExcessive vitamin C (at gram-scale doses) will also induce diarrhea. If you eat more than a kilogram of it, you might die, but anything between ~5 g and kilogram just blows out your colon. The threshold for "excessive" is higher when sick. The dose that would send you to the porcelain on a normal day may be well tolerated with a sniffle.